Skip to Content

Biden Administration Investigating Mysterious Ailments Striking Government Personnel

FRIDAY, May 14, 2021 -- A mysterious illness that caused brain injuries to more than 130 spies, diplomats, soldiers, and other U.S. personnel overseas during the past few years is going to be vigorously investigated, The New York Times reported Wednesday.

The number of Americans affected is far more than has previously been reported. The initial 60 cases were in China and Cuba and did not include a group of CIA officers because that information is not public. The new total includes cases from Europe and elsewhere in Asia. At least three CIA officers reported serious health effects from episodes overseas. One occurred within the past two weeks, and all have required treatment at Walter Reed National Military Medical Center or other facilities, according to The Times.

In a 2019 case that had not been reported before, a military officer serving overseas was overcome by nausea and headaches while driving. His 2-year-old son began crying. After the officer drove out of the intersection, his nausea stopped and the child stopped crying. Government officials believe the officer may have been targeted. That incident caused the Trump and Biden administrations to investigate further.

Officials have not determined who or what is responsible for the episodes or whether they are actually attacks. Some Pentagon officials believe Russia's military intelligence agency, the G.R.U., is most likely responsible, but intelligence agencies have not determined the cause or if a foreign country is involved, The Times said. Moscow has denied any involvement.

Some victims have suffered debilitating headaches, sudden-onset vertigo, nausea, and head or neck pain. Some victims have chronic symptoms and pain, which suggests possible permanent brain damage. Doctors at Walter Reed are concerned that victims may be at risk for suicide, The Times reported.

The mystery was reported first by diplomats and CIA officers in Havana in 2016 who were sickened with vertigo, nausea, and headaches. Similar episodes have occurred in Russia, The Times said.

The New York Times Article

© 2021 HealthDay. All rights reserved.

Read this next

Large Increase Seen in U.S. Nursing Home Deaths in 2020

TUESDAY, June 22, 2021 -- There was a 32 percent increase in deaths among Medicare patients in U.S. nursing homes last year, according to a new report from the Department of...

Untreated Sleep Apnea Tied to COVID-19 Infections, More Severe Cases

TUESDAY, June 22, 2021 -- Untreated obstructive sleep apnea (OSA) is associated with increased rates of COVID-19 infection, while positive airway pressure (PAP) therapy is...

Privacy Concerns Examined Regarding Use of Mobile Health Apps

FRIDAY, June 18, 2021 -- Most health-related mobile applications (mHealth apps) contain code that could potentially collect user data, according to a study published online June...

More News Resources

Subscribe to our Newsletter

Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.